In a change long sought by advocates for preventing drug overdose deaths, the U.S. Food and Drug Administration announced on March 29 that it will make the 4mg dose of Narcan, a nasal-spray form of the opioid overdose reversing drug naloxone, available over the counter and without a prescription.
While the medication is already widely available without a prescription in many parts of the country through state laws, advocates say that the change will increase access to the drug. This is especially urgent, many say, as U.S. opioid overdose deaths have risen as high as 80,000 deaths annually in the last few years, which is driven in part by the rise of high-potency fentanyl. “No single approach will end overdose deaths, but making Narcan easy to obtain and widely available likely will save countless lives annually,” says Chuck Ingoglia, the president and CEO of the National Council for Mental Wellbeing.
The emergency medication, along with injectable forms of naloxone, reverses the effects of opioids on the brain for 30 to 90 minutes, enabling people who have overdosed on an opioid to start breathing again.
Supporters of the change have long argued that improving access to Narcan is essential, as there needs to be someone who has the treatment at hand at the drug user’s side to help them as quickly as possible. “The family and friends of those who use drugs are the actual first responders,” says Gina Dahlem, a clinical associate professor at University of Michigan School of Nursing. For this reason, she says, it’s essential that anyone who might be around someone who uses drugs has easy access to naloxone and knows how to use it.
Here’s what to know about Narcan and how to get it.
What is naloxone, or Narcan?
Naloxone is a medication that temporarily blocks the effects of opioids (such as heroin, fentanyl, or oxycodone) by bonding to opioid receptors, which are located across the central nervous system.
The medication comes in two forms: a nasal spray, sold as Narcan or as a generic alternative, and an injectable drug. Both can be administered to people who overdose on opioids, even after they’ve lost consciousness. After naloxone is given, a person usually starts breathing normally again within two to three minutes. People who have given naloxone should immediately call 911 to get the person prompt medical attention, while also observing the overdosing person until emergency workers arrive.
The primary goal of giving someone naloxone is not to revive them, but to restore their ability to breathe, since opioid overdoses kill people through asphyxiation, says Dr. Lewis Nelson, chair in the department of emergency medicine at Rutgers New Jersey Medical School. “The only reason you die in an opioid overdose is respiratory depression, not from being unconscious,” he says. “So just waking them up isn’t the endpoint—the endpoint is making them breathe.”
Experts generally recommend that people carry the nasal spray because it’s simple to spray up a person’s nose, and the person who administers it doesn’t have to worry about using a needle, which can be intimidating and carries the risk of transmitting blood-borne illness if the needle isn’t sterile or if someone accidentally sticks themselves with it.
Who should carry naloxone?
Although it’s most crucial to carry naloxone to help an opioid user, it’s also worth carrying naloxone if a loved one who uses drugs primarily takes other substances, such as cocaine or methamphetamine. Drugs bought on the street are often contaminated with different substances, especially the opioid fentanyl. This increases the risk of overdose in part because people with little built-up tolerance for opioids may consume the drug; a lack of tolerance makes it harder for drug users to control their opioid dosage, since it’s difficult to determine the proportion of opioids a substance contains or their potency. (Naloxone will only reverse the effects of opioids—not other drugs.)
You don’t even have to know a drug user to carry naloxone. Laura Levine, who conducts naloxone training through the nonprofit VOCAL New York, says she encourages everyone to carry naloxone, regardless of whether they have a close friend or family member who uses drugs. “Community members come in and ask to be trained and to receive Narcan kits, because they see a lot of overdoses in their community,” Levine says. “They respond to overdoses in stairwells, on the train, in the park.”
Where do you get naloxone?
Naloxone and its branded nasal-spray form, Narcan, are available at many pharmacies, and Narcan is now allowed to be sold over the counter without a prescription. Both are available for free in many places, including in vending machines in Indiana, New York City, and Philadelphia; through mail-order programs like Next Distro, and locally through harm reduction and governmental programs, including many syringe exchange organizations. A tool from the National Harm Reduction Coalition also helps locate naloxone.
Narcan is expected to become even more accessible following the FDA approval for over-the-counter use. Going forward, the FDA said its decision “paves the way” for it to be sold directly to consumers at convenience stores, grocery stores, gas stations, and online. However, the FDA noted that it may take months to make the switch for Narcan to be available without a prescription. Emergent Biosolutions, which makes Narcan, said that it expects that Narcan will be available over-the-counter by late summer.
“The FDA is working with our federal partners to help ensure continued access to all forms of naloxone during the transition of this product from prescription status to nonprescription/OTC status,” Dr. Patrizia Cavazzoni, director of the FDA’s Center for Drug Evaluation and Research, said in a statement.
The FDA did not extend the over-the-counter approval to other doses and formulations of naloxone. However, such medications are still widely available in many states: Prior to the FDA decision, all 50 states had issued laws to ease Naloxone access.
When should you deliver Narcan—and how do you do it safely?
Naloxone should be given when a person exhibits signs of an opioid overdose, including blue or gray lips or fingertips, snoring or gurgling, and slow and shallow breathing, Levine says. Nelson recommends counting a person’s breaths; if they drop below six a minute, naloxone should be administered. In some cases, patients will need an additional dose of Narcan, but experts advise waiting two to three minutes after administration to see if the person starts breathing again.
It’s also important to remember that the effects of naloxone last approximately 30 to 90 minutes, so the person who overdosed might be in danger of overdosing again after the effects wear off, since opioids may remain in their system. Calling 911 helps protect the person from another overdose.
Are there any risks to giving someone Naloxone?
Naloxone is safe and doesn’t pose a risk for people who have not consumed opioids, (although some people may be allergic to it). However, when a person who is under the effects of opioids receives naloxone, they may immediately start to experience the symptoms of withdrawal, which can include vomiting.
Withdrawal can be agonizing for people with opioid use disorder, so some people may panic or—worse—try to consume more opioids after being administered naloxone. Levine recommends letting the person know they’ve been given naloxone—so they’re aware the withdrawal effects are temporary—and keeping them as calm and comfortable as possible as emergency responders arrive.
- Taylor Swift Is TIME's 2023 Person of the Year
- Meet the Nation Builders
- Why Cell Phone Reception Is Getting Worse
- Column: It's Time to Scrap the Abraham Accords
- Israeli Family Celebrates Release of Hostage Grandmother
- In a New Movie, Beyoncé Finds Freedom
- The Top 100 Photos of 2023
- Want Weekly Recs on What to Watch, Read, and More? Sign Up for Worth Your Time